Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 30, NWS Honolulu, HI

November 9, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 9, 2019, 2:41 AM HST for Hawaii County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2019, 2:41 AM HST (12:41 UTC)
Expired
Nov 9, 2019, 6:00 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWHW70 PHFO 091241
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
241 AM HST Sat Nov 9 2019

HIZ028-100400-
/O.NEW.PHFO.WI.Y.0030.191109T1241Z-191110T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
241 AM HST Sat Nov 9 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West to southwest winds 40 to 50 mph with gusts to 60 
  mph.

* WHERE...Big Island Summits of Mauna Kea and Mauna Loa.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Motorists should drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 8, 8:36 PM HST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 8, 8:36 PM HST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
836 PM HST Fri Nov 8 2019

.SYNOPSIS...
Daytime sea breezes and nighttime land breezes will prevail
through Saturday night as a front approaches the area from the
northwest. Clouds and showers will tend to favor interior areas
especially during the afternoon and evening hours. A new high will
build in north of the area early next week with trade winds
returning. Clouds and passing showers will favor windward and
mauka areas. Winds will become lighter toward the end of the week
as another front begins to approach the area.

&&

.DISCUSSION...
Currently at the surface, a weakening cold front is located
around 350 miles northwest of Kauai. Meanwhile, a weak high
pressure ridge axis is located over Kauai and just to the north
of Oahu and Maui County. Light winds prevail across the state,
with sea breezes transitioning over to land breezes. Infrared
satellite imagery shows partly cloudy skies across the state.
Radar imagery shows a few showers over Maui County, with mainly
rain free conditions elsewhere. Main short term concern revolves
around rain chances.

The front north of the state will shift slowly southward tonight
and Saturday, then stall out around 100 miles north of Kauai
Saturday night and Sunday. Light winds will prevail through
Saturday night, with overnight land breezes and daytime sea
breezes expected. A new high will build north of the islands
Sunday bringing a return of light to moderate trade winds. The
light to moderate trades will hold in place through Wednesday,
before easing and shifting around to the south and southeast late
next week as a new cold front approaches from the northwest.

As for weather details, most of the showers around Maui County
should diminish over the next couple of hours. Some decent forcing
for ascent associated with an upper level trough will approach
from the west through the night, so an isolated shower can't be
ruled out statewide, but mainly near the coast. A convective
pattern is then expected to continue Saturday through Sunday,
with showers favoring interior and mauka areas during the day and
locations near the coast at night. A more typical windward
focused shower pattern is expected to resume Sunday night due to
the trades returning, with this regime holding in place through
the first half of next week. Easing and shifting trade winds
during the latter part of next week could bring an increase in
interior and leeward shower development during the day, with
showers favoring windward slopes and coasts at night.

&&

.AVIATION...
Light and variable winds will continue due to a front positioned
to the northwest. Although VFR conditions should prevail through
the overnight period with the land breezes setting up, a few
showers can't be ruled out. MVFR CIGS/VSBY will be possible in and
around any showers that develop. An upper-level trough nosing
towards Hawaii may provide some light to moderate high level
turbulence, along with some passing high clouds, over the islands
into Saturday. No AIRMETS are currently in place.

&&

.MARINE...
Light and variable winds are expected through early Sunday as a
front approaches Kauai from the northwest. The weak background
flow will result in local nighttime land and afternoon sea breeze
circulations developing over each of the individual islands. Light
northeasterly trade winds are expected to begin to fill in over
the island chain by Sunday afternoon as a new surface high moves
to a position far northwest of the region. The trades will become
easterly and increase to locally moderate strength from early
next week through Wednesday. No Small Craft Advisory conditions
are forecast through next Wednesday over the coastal waters.

Surf is expected to remain below the High Surf Advisory (HSA)
criteria along north and west facing shores through next
Wednesday. The current small north-northwest swell will continue
to fade through Saturday. A reinforcing, slightly longer period
north-northwest swell is expected to fill in during the day on
Saturday. This will maintain small to moderate surf along most
north and west facing shores of the islands this weekend. Another
slightly larger north-northwest swell is expected to arrive late
Sunday night or early Monday morning, which will cause surf to
increase slightly along most north and west facing shores on
Monday. This swell will gradually lower from Tuesday through mid-
week. The forecast guidance continues to show a new long period
north-northwest swell arriving early Thursday. This swell may
peak Thursday night, with surf heights possibly reaching the HSA
criteria along most north and west facing shores.

An out-of-season south swell arriving early Saturday morning is
expected to peak from Saturday night into Sunday morning. Surf
produced by this swell is expected to be well above the November
average along south facing shores. We will monitor observations
in case surf reaches the HSA criteria along south facing shores
this weekend. This south swell should hold above average into
Monday, followed by a slow downward trend from Monday night
through Tuesday. Finally, the weak winds will keep small surf
along east facing shores through the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jelsema
AVIATION...Gibbs
MARINE...Houston

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.